Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2002, 6:44 AM CDT for Hand County, Hyde County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 6:44 AM CDT (11:44 UTC)
- Expired
- Jul 2, 2002, 7:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:20 AM CDT | Hail 1 | Polo, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2700 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696 WUUS53 KABR 021144 SVRABR SDC059-069-021230- /NEW.KABR.SV.W.0134.021143-021230/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 643 AM CDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA HYDE COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 730 AM CDT * AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF POLO...OR ABOUT 19 MILES NORTH OF HIGHMORE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POLO AROUND 700 AM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4490 9936 4475 9948 4456 9894 4486 9890 MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:06 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 2, 4:06 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT TUE JUL 2 2002 MAIN FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THIS AFTERNOON AND TEMPERATURES. ETA/AVN/UKMET IN FAIR AGREEMENT WITH POSITIONING OF SURFACE BOUNDARY THROUGH 24 HOURS. ETA AND AVN BEGIN TO DIVERGE IN TERMS OF EASTWARD PROGRESSION OF LONGWAVE RIDGE AXIS BY 48 HOURS...BUT THIS WILL HAVE LITTLE IMPACT ON FORECAST FOR CWA. 06Z SURFACE ANALYSIS INDICATES SLP MINIMUM ACROSS NEBRASKA PANHANDLE WITH SURFACE BOUNDARY EXTENDING NORTHEAST INTO WEST CENTRAL MINNESOTA. SURFACE DEW POINTS WEST OF BOUNDARY ARE IN THE 40S AND LOWER 50S...WITH 60S EAST OF THE BOUNDARY. CONCERN FOR LATER THIS MORNING INTO THE AFTERNOON WILL BE APPROACHING MID LEVEL WAVE WHICH IS NOW DEPICTED BY WATER VAPOR IMAGERY ACROSS SOUTHEAST WYOMING. 90-100 KNOT UPPER JET STREAK ALSO EVIDENT ON WATER VAPOR IMAGERY ALONG US/CANADIAN BORDER...WHICH HAS CONTRIBUTED TO SOME ELEVATED CONVECTION ACROSS NORTHWEST SOUTH DAKOTA IN THE PAST HOUR. ALONG FLOW SPEED CHANGES ARE FAIRLY WEAK WITH ZONALLY ORIENTED UPPER JET AND EXPECT UPPER DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION TO MOVE NORTH OF CWA LATE THIS MORNING. THUS...FEEL FOCUS FOR LATER THIS MORNING WILL BE WITH ENHANCED LOW LEVEL CONVERGENCE IN VICINITY OF SURFACE BOUNDARY. ETA SUGGESTING LITTLE MOVEMENT WITH THIS FEATURE THROUGH 00Z THIS EVENING...BEFORE BOUNDARY MOVES EAST OF CWA. MODELS SHOWING INSTABILITY AXIS SETTING UP THIS AFTERNOON JUST EAST OF THE BOUNDARY WITH SURFACE BASED CAPE VALUES OF AROUND 1000 J/KG EXTENDING FROM KATY TO KPIR AND LIFTED INDICES OF -4 TO -6. WILL INCLUDE ISOLATED POP ACROSS NORTHWEST CWA THIS MORNING ASSOCIATED WITH UPPER FORCING...AND CHANCE POPS FOR LATER THIS MORNING INTO THIS AFTERNOON ACROSS SOUTHERN TIER OF CWA. SURFACE RIDGE AXIS NOSES INTO NORTHERN CWA THIS EVENING WITH STRONG SURFACE MOISTURE GRADIENT BEING MAINTAINED FROM NORTHWEST TO SOUTHEAST. WINDS SHOULD SUBSIDE TO AROUND 5 TO 10 MPH ACROSS NORTHWEST CWA AND WITH DRIER AIR IN PLACE...SHOULD SEE COOLEST OVERNIGHT LOWS IN THIS AREA IN THE LOW TO MID 50S. LITTLE CONCERN ON WEDNESDAY AS UPPER RIDGE AXIS BUILDS BACK UP ACROSS CWA WITH STRONG MID LEVEL SUBSIDENCE. NEXT CONCERN WILL BE FOR WEDNESDAY NIGHT/THURSDAY MORNING PERIOD AS SURFACE LOW DEVELOPS ACROSS MONTANA DOWNSTREAM OF BROAD POSITIVELY TITLED EASTERN PACIFIC TROUGH. STRONGEST ISENTROPIC LIFT STILL APPEARS TO BE NORTH OF CWA WEDNESDAY NIGHT. UPPER SUPPORT APPEARS MINIMAL AND WILL KEEP THIS PERIOD DRY AT THIS POINT. WILL GO WARMER THAN GUIDANCE FOR THURSDAY AS STRONG LOW AND MID LEVEL THERMAL RIDGE SLOWLY MOVES EASTWARD. NO CHANGES MADE TO THE EXTENDED AT THIS TIME. .ABR...NONE MARSILI
In the hours before
Special weather statement, Jul 2, 5:23 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 523 AM CDT TUE JUL 2 2002 .A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL AND EASTERN SOUTH DAKOTA THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT BY MID MORNING...AND CONTINUE INTO THE EARLY EVENING HOURS. MNZ039-046-SDZ007-008-011-031006- BIG STONE-DAY-MARSHALL-ROBERTS-TRAVERSE- INCLUDING THE CITIES OF...BRITTON...ORTONVILLE...SISSETON... WEBSTER AND WHEATON 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... DRY CONDITIONS ARE EXPECTED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL NOT BE REQUIRED. SDZ018>023-033>037-045-048-051-031006- BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES- LYMAN-SPINK-STANLEY-SULLY- INCLUDING THE CITIES OF...BIG STONE CITY...CLARK...CLEAR LAKE... ESTELLINE...FORT PIERRE...FORT THOMPSON...HIGHMORE...LOWER BRULE... MILBANK...MILLER...MURDO...ONIDA...PIERRE...PRESHO... REDFIELD AND WATERTOWN 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID MORNING. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS THIS AFTERNOON...WITH AN ISOLATED SEVERE STORM POSSIBLE. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SDZ003>006-009-010-015>017-031006- BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...EUREKA...FAULKTON...GETTYSBURG... GROTON...IPSWICH...MCLAUGHLIN...MOBRIDGE AND SELBY 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... ISOLATED SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY LATE MORNING. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. DRY CONDITIONS WILL RETURN FOR THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS NOT ANTICIPATED. MARSILI/ALBRECHT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:30 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 45 min |
| Jul 2, 8:07 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 68 min |
| Jul 2, 8:23 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 52 min |
| Jul 2, 9:13 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 47 min |
| Jul 2, 9:19 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 26 min |
| Jul 2, 9:58 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 47 min |
| Jul 2, 10:42 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 18 min |
| Jul 2, 10:43 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 47 min |
| Jul 2, 11:32 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 28 min |
| Jul 2, 11:57 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.